Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Bismarck, ND

June 22, 2002McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2002, 6:29 AM CDT for McLean County, Ward County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 6:29 AM CDT (11:29 UTC)
Expired
Jun 22, 2002, 7:30 AM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 221129
SVRBIS
NDC055-101-221230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
627 AM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT
  NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 730 AM CDT

* AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 32 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUGLAS AT 635 AM CDT
  MINOT...SURREY...AND BURLINGTON AT 700 AM

EXPECT LARGE HAIL AND VERY HEAVY RAIN WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4784 10180 4766 10153 4788 10098 4842 10109
          4843 10142

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 2:00 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT SAT JUN 22 2002

PROBLEMS TODAY ARE SEVERE CONVECTION AND HEAVY RAIN POSSIBILITY. AVN
GENERALLY AGREES WITH ETA FIRST FEW PERIODS...BUT BY SUNDAY AVN
OPENS UP H500 LOW INTO A WEAK SHORTWAVE. YESTERDAYS MODEL RUNS KEPT
THIS FEATURE A CLOSED LOW OVER ND...JUST WHAT THE ETA AND NGM ARE
DOING TODAY. THINK AVN HAS A HANDLE ON FIRST COUPLE OF PERIODS...BUT
THEN SOLNS DIVERGE. WILL FOLLOW ETA FOR FORECAST TODAY.

YESTERDAY EVENINGS SOUNDINGS INDICATED CAPPING OVER SD/ND WITH H700
TEMPS OF 10 TO 12 DEGREES C. MODEL PROGS INDICATE THIS CAP NOT
WEAKENING UNTIL SAT AFTERNOON/EVENING...BUT ANY UPPER LEVEL IMPULSE
WILL DISRUPT CAP. ALSO...NORTHERN NORTH DAKOTA NOT IN A CAPPED
ENVIRONMENT. MODELS SHOW VORT CENTERS/SHORTWAVES OVER ERN
MONTANA/NORTH DAKOTA INTENSIFYING FROM 06Z TO 12Z TODAY...AND
PRESENT CONVECTION IN ERN MONTANA HAS BEEN INCREASING IN AREAL
COVERAGE PAST FEW HOURS. CONVECTION ALSO IN NRN NORTH DAKOTA NORTH
OF CAP. EXPECT THIS ENERGY TO MOVE EAST/NORTHEAST ACROSS THE STATE
THIS MORNING. FORECAST SOUNDINGS INDICATED K INDICES OF 30 OR MORE
WITH CAPE VALUES OVER 3000. AS SURFACE LOW MOVES INTO SOUTH DAKOTA
AND H700 CAP BREAKS DOWN WITH H500 TROUGH APPROACHING THE
DAKOTAS...EXPECT ANOTHER ROUND OF CONVECTION LATE THIS
AFTERNOON/EVENING IN THE WEST...AND THIS EVENING/OVERNIGHT CENTRAL.
CHANCE OF THUNDERSTORMS CONTINUES THROUGH MONDAY AS UPPER LEVEL LOW
REMAINS IN THE NORTHERN PLAINS.

.BIS...NONE.
VINING

In the hours before

Special weather statement, Jun 22, 1:49 AM CDT, 4 hours 40 minutes before
NDZ001-009-017-220845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
150 AM CDT (1250 AM MDT) SAT JUN 22 2002

SCATTERED THUNDERSTORMS SHOWERS HAVE MOVED INTO NORTHEASTERN MONTANA
AND ARE MOVING EAST AT 25 MPH. THIS ACTIVITY IS EXPECTED TO CONTINUE
EAST INTO WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND
CONTINUE EAST OUT OF THE COUNTIES EARLY THIS MORNING. MODERATE TO
HEAVY PRECIPITATION GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE
CAUTION AND REMAIN INDOORS TO ASSURE SAFETY.

KROLAK
Special weather statement, Jun 22, 5:00 AM CDT, 1 hour 29 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SAT JUN 22 2002

...A GOOD CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

A LOW PRESSURE CENTER OVER WYOMING AND THE DAKOTAS WILL ALLOW
MOISTURE CONVERGENCE AND LIFT...WHILE UPPER LEVEL IMPULSES SET OF
THUNDERSTORMS TODAY AND TONIGHT. THE ATMOSPHERE IS ALREADY
UNSTABLE...AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT.

SEVERE WEATHER STORM SPOTTERS WILL PROBABLY BE ACTIVATED TODAY AND
TONIGHT.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:54 AM CDTSevere Thunderstorm WarningBISBillings, Dunn66 min
Jun 22, 3:31 AM CDTSevere Thunderstorm WarningBISGolden Valley59 min
Jun 22, 4:01 AM CDTSevere Thunderstorm WarningBISBillings59 min
Jun 22, 4:13 AM CDTSevere Thunderstorm WarningBISDunn62 min
Jun 22, 4:27 AM CDTSevere Thunderstorm WarningBISMcHenry63 min
Jun 22, 5:16 AM CDTSevere Thunderstorm WarningBISDunn59 min
Jun 22, 5:27 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward63 min
Jun 22, 5:40 AM CDTSevere Thunderstorm WarningBISPierce50 min
Jun 22, 7:14 AM CDTSevere Thunderstorm WarningBISMcHenry61 min
Jun 22, 6:05 PM CDTSevere Thunderstorm WarningBISDickey55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.